The most beautiful trick
If you had a friend who developed a dependency on prescription painkillers or amphetamines, you might not even know it. Chances are, they’d be inclined to keep it a secret.
But if the drug were a heartburn medication, there would be no shame. In fact, just the opposite. Here’s how a 2002 Boston Globe article put it. “Prilosec is so good, and patients so attached to it, that doctors jokingly call it ‘purple crack.'”
Turns out, that little joke is no laughing matter.
Ten years ago, patients seemed to get hooked on rapid heartburn relief. But in 2012, we know there’s more to it than just relief.
The dependency is real. And it can be very dangerous.
Time for an intervention
Last year, Dr. Sidney Wolfe of Public Citizen petitioned the FDA. Dr. Wolfe wants proton pump inhibitor drugs to carry a black box warning about dependency risk. PPI drugs include Nexium, Prilosec, Prevacid, etc.
But this risk was no surprise to HSI members.
In an e-mail I sent years ago, Dr. Spreen offered a very clear PPI warning. He explained that stomach acid isn’t the problem. You NEED that acid to digest food. Heartburn occurs when acid enters the esophagus — a spot it shouldn’t reach.
That’s where the drugs come in. But relief has a price.
Dr. Spreen: “If you kill off the acid, the body saves the energy required to protect the esophagus. That weakens the GE sphincter. And that allows remaining acid to slip past and irritate the esophagus.
“So look what’s happening. The short term ‘fix’ assures the problem will continue (and even worsen).
“Is that not the most beautiful trick? The ‘cure’ assures its own increasing necessity. It’s positively brilliant. And diabolical.”
Warning upon warning
If PPIs only created dependency, that would be reason enough for a black box warning.
But let’s go one better. Let’s take this junk off the market immediately.
1) Doctors often prescribe this drug to seniors
2) Seniors are especially vulnerable to dangers linked with this drug
Recently, the FDA warned that PPI drugs could deplete magnesium levels. Low magnesium increases risk of serious adverse events. These include muscle spasm, irregular heartbeat, and convulsions.
Magnesium is also necessary for cognitive health and blood sugar control. And I don’t have to tell you how important these issues are to seniors.
But healthy bones rely on magnesium too. That’s why the FDA issued a PPI warning about increased risk of fractures with high doses or long-term use.
You don’t have to fall victim to the vicious PPI cycle. Read about Dr. Spreen’s recommendation for a simple, inexpensive, and (most importantly) NON-habit-forming heartburn treatment here.
“Many Popular Stomach Acid-Reducing Drugs Are Habit-Forming, Dangerous” Public Citizen, 8/23/11, citizen.org
“The Costly Case of the Purple Pill” Neil Swidey, The Boston Globe Magazine, 11/17/02